Renal Cell Carcinoma (Kidney Cancer) Support Group

Renal cell carcinoma, also known by a gurnistical tumor, is the most common form of kidney cancer arising from the renal tubule. It is the most common type of kidney cancer in adults. Initial therapy is with surgery. It is notoriously resistant to radiation therapy and chemotherapy, although some cases respond to immunotherapy.

0 Online
0 Online

Votrient side effects

Hello everyone,

I have been on Votrient for 25 months and wanted to start a discussion on side effects and what other cancer patients are doing.

Here are the ones that are bothering me:

Numbness in feet.

General fatigue.

Muscle weakness and shortness of breath when I work around house.

I have found relief for most of the other side effects.

Thanks for your input.

Cheers
Gary

Replies

deleted_user
deleted_user

Hi Gary, I am probably going to start Votrient after my next scan in August as my mets in lungs are mostly stable with one appearing to have grown 2mm since last scan. I have spoke to many people on Sutent and Votrient and believe that Votrient is the better choice with less cardio risks. Thanks for sharing your journey and I will do likewise onv\cw I start drug! Did your hair turn white??
deleted_user
deleted_user

Hello pchandler,

Yes, my hair turned white on every part of my body.

I had less cardio problems with Sutent than the votrient. I only took the Sutent for 9 months. When the Sutent stopped I tried Nexavar and Afinator without any success. The Afinator caused AFIB condition. Started the Votrient after this but still dealing with the AFIB.

Good luck and stay in touch. If you need any ideas on managing the side effects contact me.

Cheers
Gary
deleted_user
deleted_user

Great I cant wait to turn prematurely white!
deleted_user
deleted_user

I have been on Votrient for 9 mos. My hair was already gray, the new growth is white as well as eyelashes eyebrows and every other part of my body. I have just recently noticed some shortness of breath, so will have to watch out for any cardio problems, occasional diarrhea, not bad now, feeling tired, but nothing I can't handle. I have one kidney left, first one was taken in 1997, so will try everything before losing this one. I had to have a stent put in (for 3 mos) May 4, and doctor will decide whether to put in one that will last a year. I have been having more than usual problems with leg and hand cramps, which I take meds to try to handle it. Heating pad works sometimes. I will watch to see what side effects are common with others in the group. Rosa
deleted_user
deleted_user

Rosa,

I had cramps. Started drinking Gadoraide and the cramps have not came back. Seems to help me with the diarrhea also. I have heard Archway Cocanut cookie help with diarrhea but have not tried them.

Let me know if you find anything else that helps.

Gary
deleted_user
deleted_user

Talked to my oncologist again today about Votrient versus Sutent and he says that there has been no clear research stating one is more effective than other but that Votrients side effects prove to be less adverse than Sutent in clinical trials! I am all about less side effects with optimal results! Does anyone know if the hair will hold dye after turning white?
deleted_user
deleted_user

I have been on votrient since dec 2011...I have pretty much the same side effects as Gary....My hair also is turning white...one nice thing is I don't have to shave my legs much...I have been getting my hair dyed & it holds well...I went a tad darker but not much....my last pet scan showed shrinkage in the lung nodules & the lymph nodes in my stomach...also in kidney from 8 cm down to 5 cm...I have scans on Mon July 2nd so hopefully it will be more good news.....good luck to all & stay strong..... : )) donna
deleted_user
deleted_user

Hi Donna, our post was filled with good news! I am so glad that the Votrient has caused shrinkage for you and it gives me hope! I currently only have mets in lungs and they have been pretty well behaved with only one possibly growing 2mm in 2 years. I of course bought some time with the ugly IL2 treatment but I am trying to remain optimistic! I am also glad to hear that your hair has been holding colour cause that appeals to my vanity. I wish u continued success!
deleted_user
deleted_user

Hi Gary,

I do want to congratulate you on your 25 months on Votrient, unfortunately the longer you are on a targeted therapy it seems the harder side effects seem to come on.. My husband did well on Torisel for 15 months till the side effects became life threatening.. What i wanted to mention to you is about your numbness you are having in your feet.. My husband got Neuropathy in his feet while on Torisel, this is not to well known as a side effect with targeted therapies, but very well known for alot of chemotherapy drugs as a known side effect.. I would be surprised if this isn't neuropathy, where you have been on Votrient for such a long period of time, but this doesn't mean you would have to stop Votrient as there are drugs to help this.. My husband takes Gabapentin which has helped him tremendously, you should ask your Oncologist about this.. I would seek out an appt with a Neurologist opinion before this gets worse if this is what it is.. My husband has lived with this for close to 4 years now and we both have been told it was caused from the Torisel many times. It will be 5 years Tim was d/x with mRCC on Aug 1st this year he is doing so well, which we are both so grateful for.. I just wanted to send you this bit of information, it is worth checking this out to be sure.. I hope you remain feeling good Gary one day at a time..
Take care,
Beccaanne
deleted_user
deleted_user

Hi Beccanne,

Glad to here Tim is doing well. Like you said one day at a time. I too am close to 5 years and we Bo th are beating the odds.

Thank you for the information on the numbness. I have been bring it up to doctor without any joy. I now have something specific to discuss. One of the things I have learned is you need to be your own avocate for healthcare or you may get left behind.

Again thanks and I hope that Tim continues along a good path.

Cheers,
Gary
deleted_user
deleted_user

hello, Gary. I am new to this website and saw your posts and wanted to check in with you all. I am saying "yes" to a clinical trial with Votrient due to my stage3, grade 3 status after my right kidney and 10 cm mass was removed on Sept. 24th. It took me a while to wrap my head around my cancer diagnosis (was diagnosed and operated on within 2 weeks...) therefore took me a while to make the decision as to the clinical trial. I live in NY and will take a train down to NYC (Sloan) to do this trial. Nervous...yes. But, I would appreciate any and all info on Votrient. I see that white hair is the norm. I started going gray at 17 and now color my hair blonde (too much white to do dark), so hair going white dows not bother me!
deleted_user
deleted_user

Hello bonstance,

Just a little history. I started on Sutent (trail) for 9 months, tried Nexavar and Afinator without success, infact Afinator put me in the hospital, then I started the Votrient in April, 2010. The side effects are wearing on me a bit and I am working with my Onc to get some relief. The name of the game IMO is to make the drugs last as long as you can until new drugs come on the market. I'm going this week for a second opinion at Duke with Dr. Dan George.

Good luck and I hope Votrient works for you. Yes, white hair is the norm....it started with the Sutent.

Cheers, Gary
deleted_user
deleted_user

Hi Guys I am starting my 4th month on Votrient and do have whitening of hair, swelling in feet and legs, muscle pain at night and fatigue! I combat these side effects with water pills, daily walks with my mum, tylenol 3 and ms. clairol! So far the pills seem to be keeping the cancer stable as it is still limited to the original spread to lungs and has not grown since last scan!
deleted_user
deleted_user

Hello, I have been on Votrient for 14 mos. Will go in Dec.for new scans to see if it is still working. My doctors seem to feel "if it ain't broke,don't fix it". I atill feel the fatigue, occasional pain in kidney area, my immune system leaves a lot to be desired, had 2 weeks of flu like problems. I still have some cramping in hands and legs/feet, and the normal things, even a bit of shortness of breath, hope that isn't cardio.....yes my hair is still ALL white, but I am working again, at 74 yrs. of age, that's says something for the treatment. I have a tumor in the only remaining kidney, which seems to give off a lot of blood, not sure if its from the tumor or if I might be getting a bit anemic (primary thinks I might be just a little not bad). Thanks for any input. I fear changing meds now, since my meds are covered by my insurance at work, can't afford not to work. Best to all, Rosa
deleted_user
deleted_user

Hello Rosa,

As of today, I have been on votrient or 32 months and hoping/praying that it continues. Some of the side effects are building on me and I do not have good solutions. The fatigue and shorten of breath are the two that are driving me nutty. I am working with my Onc on both but do not have a solution as of yet. I can gut it out but would like some relief. Congatulation on still working, I am not and do not think I could. However you do what you have to and I think keeping busy helps in staying alive.

If you have any bone cancer, I could also suggest you talk with your Onc about Xgeva.

I just had a second opinion at Duke (Dr. George) and they said to stay the course until the Votrient stops working.

Best of luck and cheers,
Gary